Thunderstorm Wind, Laramie
- When
- August 6, 5:40 PM MST
- Where
- Laramie County, Burns
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.190, -104.360
Trained spotter in Burns reported an estimated 60 miles per hour gust.
Severe thunderstorms impacted portions of Laramie County on 06 August. A recorded wind gust and multiple damage reports were logged.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms impacted portions of Laramie County on 06 August. A recorded wind gust and multiple damage reports were logged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 6, 1:01 PM MST, 4 hours 39 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 201 PM MDT Tue Aug 6 2024 .KEY MESSAGES... - Thunderstorm possible Today (20-30%) and Wednesday (40-60%) with a few strong to marginally severe storms possible. - Active weather pattern continues into late this week with below normal temperatures for early August. Expecting a gradual warmup through the weekend returning to near normal temps. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 107 PM MDT Tue Aug 6 2024 Surface high pressure continues to build across the Great Plains, with a stationary boundary positioned from north to south along central to east Wyoming. Observations throughout the morning have seen increased dewpoints in the mid-50s along the I-25 corridor and into the low-60s in eastern Wyoming/Nebraska Panhandle. HiRes model guidance is still pinging enhanced convergence along the stationary boundary, supporting convective development in the afternoon hours. Best MLCAPE still looks to be positioned along a narrow band along the Wyoming/Nebraska Border, reaching around 1000+ J/kg in the early afternoon. Some concerns for higher MLCAPE values building across Dawes county in the late afternoon, with the HRRR being the most interested in placing stronger cells developing long the main line of CAPE and pushing east into the Nebraska Panhandle. Nevertheless, capping concerns remain for today, with ample CIN across the majority of the Panhandle. As a result, most storms will largely depend on the assistance from the shortwave disturbances pulsing within the overlaying ridge. Regardless, will need to monitor for Dawes County for any storms digging through, and across the northern zones where outflows are able to initiate storm development. Nevertheless, severe weather chances exist this afternoon, with a Marginal Risk of severe thunderstorms from east Wyoming and extending into the Nebraska Panhandle. Into tomorrow, another round of active weather is expected, with increased confidence for our zone to have stronger storms. Mid to upper level winds will continue to increase, with an upper level jet across the northern Rockies digging to the south / southeast, ultimately increasing shear totals across the area. Forecast soundings are also pointing at a more impactful system with better MUCAPE values hovering around on the north side of 1200 J/kg, effective bulk wind difference at 50 to 60kts, and PWATs around 0.86 to 1.04 inches. With the forecast sounding remaining quite moist into tomorrow and some good storm dynamics, would suggested heavy rainfall for tomorrow with increasing cloud cover into the overnight hours and additional precipitation across the CWA. Will continue to support high storm coverage tomorrow, with 50%+ POPs across the majority of the CWA. && .LONG TERM /THURSDAY THROUGH MONDAY/... Issued at 107 PM MDT Tue Aug 6 2024 Northeast upslope flow over much of the CWA for Thursday with surface boundary roughly laying along a line from Denver to Laramie to Rawlins. Moisture at lower levels fairly high at 90 percent or higher and dewpoints in the mid to upper 50s across much of the CWA east of the front. ECMWF/NAM/SREF all in good agreement with fairly widespread precipitation over the CWA. GFS on the other hand is the driest with showers mainly confined to the Laramie Range. Decided to follow the consensus models with widespread precipitation (60-90%) across much of the forecast area. Does not look like storms will be severe as afternoon high temperatures only in the mid to upper 60s. PWATs range from .75 inch over Carbon County to 1.04 inches in the southern Panhandle. Confidence pretty high on fairly widespread precipitation occurring. With the upsloping easterly winds...do believe that aviation issues will occur...especially east of the Laramie Range where GFS sounding are showing possibility of stratus and fog being widespread in the Panhandle to the I-25 Corridor along the Laramie Range. Great opportunities for forecasting widespread/persistent IFR conditions Thursday morning and again Thursday evening. That higher moisture sticks with us Friday with PWATS increasing another .25 to .5 inches above what we see Thursday. This moisture remains over the area through the weekend. Look for daily chances for widespread afternoon and evening showers and thunderstorms through Sunday. Aviation concerns will continue each evening as well. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1128 AM MDT Tue Aug 6 2024 Some concern this afternoon for the 18Z TAFs. KCYS...KAIA and KBFF all show some thunderstorms tracking over their airfields according to HRRR guidance. Followed this guidance on timing. Storms ending fairly early this evening with decreased heating. Will continue to monitor airfields. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MRD LONG TERM...GCC AVIATION...GCC
Hazardous Weather Outlook National Weather Service Cheyenne WY 211 PM MDT Tue Aug 6 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-072015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 211 PM MDT Tue Aug 6 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong thunderstorms possible Tuesday afternoon and evening with gusty outflow winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Strong to marginally severe thunderstorms possible once again Wednesday. Active weather pattern continues into late this week with below normal temperatures for early August. Expecting a gradual warmup through the weekend returning to near normal temps. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
326 PM MDT Tue Aug 6 2024
NEZ020-WYZ108-119-062200-
Banner NE-Goshen County WY-East Laramie County WY-
326 PM MDT Tue Aug 6 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN BANNER...SOUTHEASTERN
GOSHEN AND NORTHEASTERN LARAMIE COUNTIES THROUGH 400 PM MDT...
At 325 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Grange, or 28 miles southwest of Scottsbluff, moving east at 15
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Grange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4153 10423 4166 10420 4168 10378 4140 10392
TIME...MOT...LOC 2125Z 279DEG 11KT 4158 10407
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HammerSpecial Weather Statement National Weather Service Cheyenne WY 446 PM MDT Tue Aug 6 2024 WYZ108-119-062315- Goshen County WY-East Laramie County WY- 446 PM MDT Tue Aug 6 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES THROUGH 515 PM MDT... At 446 PM MDT, Doppler radar was tracking a strong thunderstorm near Meriden Rest Area, or 35 miles northwest of Kimball, moving east at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Albin and Meriden Rest Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4148 10435 4163 10432 4163 10406 4133 10406 TIME...MOT...LOC 2246Z 284DEG 15KT 4153 10423 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Hammer
Special Weather Statement
National Weather Service Cheyenne WY
544 PM MDT Tue Aug 6 2024
NEZ020-054-WYZ119-070015-
Kimball NE-Banner NE-East Laramie County WY-
544 PM MDT Tue Aug 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIMBALL...
SOUTHWESTERN BANNER AND EAST CENTRAL LARAMIE COUNTIES THROUGH 615 PM
MDT...
At 543 PM MDT, Doppler radar was tracking a strong thunderstorm over
Albin, or 25 miles northwest of Kimball, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Albin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4142 10419 4148 10406 4133 10388 4126 10413
TIME...MOT...LOC 2343Z 330DEG 13KT 4140 10410
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HammerSpecial Weather Statement
National Weather Service Cheyenne WY
616 PM MDT Tue Aug 6 2024
WYZ118-119-070045-
Central Laramie County WY-East Laramie County WY-
616 PM MDT Tue Aug 6 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LARAMIE COUNTY
THROUGH 645 PM MDT...
At 615 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillsdale, or 21 miles northeast of Cheyenne, moving southeast at 10
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Burns and Egbert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4129 10449 4134 10440 4127 10419 4117 10423
4118 10439
TIME...MOT...LOC 0015Z 320DEG 10KT 4127 10441
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HammerThe Cheyenne radar (KCYS), 38 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trained spotter in Burns reported an estimated 60 miles per hour gust.
Report from MPING in Burns: 1-inch tree limbs broken; Shingles blown off. Time estimated from radar.
Trained spotter 1 mile NNE of Burns reports 1 inch diameter and larger tree branches blown off trees into the front yard. Branches were alive and healthy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196130, 1196132, 1196133.